Objective: To report a case of linagliptin-induced acute pancreatitis and remind clinicians about risks with incretin-based drugs. Patients at risk for pancreatitis should be switched to another type of hypoglycemic treatment.
Methods: We present the case of a 74-year-old Latina who presented to the emergency department with sudden onset of epigastric pain radiating to her back. Medical history, physical exam, laboratory tests, and medical images were compatible with acute pancreatitis. Upon further investigation, common causes for her pathology were excluded. Ten weeks prior to presentation she had changed her medications for diabetes mellitus type 2 to linagliptin.
Results: Using the Naranjo algorithm of adverse drug reactions, we concluded that linagliptin was the most likely culprit.
Conclusion: Incretin-based drugs, including dipeptidyl peptidase-4 inhibitors and glucagon-like peptide-1 receptor agonists, have been shown to be relatively safe for the management of type 2 diabetes mellitus. Since their introduction to the market, conflicting data regarding pancreatic side effects have been published, including a small risk of developing acute pancreatitis with dipeptidyl peptidase-4 inhibitors like sitagliptin and saxagliptin. To date there has been only 1 case report associating linagliptin with acute pancreatitis in the English medical literature. Ours is the first case report in the United States associating linagliptin with acute pancreatitis. It is worth warning both patients and prescribers about this serious adverse effect, as it might affect the choice of antiglycemic agent.
Copyright © 2020 AACE.